Alert archive / Kansas / Wind Chill Advisories in 2017

Wind Chill Advisory 3, NWS Goodland, KS

January 6, 20178 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this wind chill advisory at Jan 6, 2017, 3:09 PM CST for 8 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Jan 6, 2017, 9:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2017, 3:09 PM CST (21:09 UTC)
In effect from
Jan 6, 2017, 9:00 PM CST
Expired
Jan 7, 2017, 10:00 AM CST
In force
13 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Greeley County, KS, Norton County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 31 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WWUS43 KGLD 062109
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MST FRI JAN 6 2017

...DANGEROUS WIND CHILLS AGAIN TONIGHT AND SATURDAY MORNING...

.TEMPERATURES WILL DROP TO NEAR OR BELOW ZERO AGAIN LATE THIS
EVENING THROUGH SATURDAY MORNING. THIS WILL COMBINE WITH WINDS 5
TO 10 MPH TO CREATE DANGEROUS WIND CHILLS AROUND 15 BELOW ZERO OR
LOWER. 

COZ090>092-KSZ001>004-013-027-NEZ079>081-070600-
/O.NEW.KGLD.WC.Y.0003.170107T0300Z-170107T1600Z/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-WALLACE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...ATWOOD...OBERLIN...
NORTON...GOODLAND...SHARON SPRINGS...BENKELMAN...CULBERTSON...
TRENTON...STRATTON NE...PALISADE...MCCOOK
209 PM MST FRI JAN 6 2017 /309 PM CST FRI JAN 6 2017/

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM MST /9 PM CST/ THIS
EVENING TO 9 AM MST /10 AM CST/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 8 PM MST /9 PM CST/ THIS
EVENING TO 9 AM MST /10 AM CST/ SATURDAY.

* TIMING...DANGEROUS WIND CHILLS WILL DEVELOP THIS EVENING AND
  CONTINUE THROUGH SATURDAY MORNING.

* IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS 
  LITTLE AS 15 MINUTES.

* WINDS...WEST 5 TO 10 MPH.

* TEMPERATURES...4 BELOW ZERO TO NEAR ZERO.

* WIND CHILL...15 TO 20 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
2 follow-up statements
565 
WWUS43 KGLD 070550
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1050 PM MST FRI JAN 6 2017

KSZ014-041-071600-
/O.EXA.KGLD.WC.Y.0003.000000T0000Z-170107T1600Z/
THOMAS-GREELEY-
INCLUDING THE CITIES OF...COLBY...TRIBUNE
1050 PM MST FRI JAN 6 2017 /1150 PM CST FRI JAN 6 2017/

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST /10 AM CST/
SATURDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM MST /10 AM CST/
SATURDAY.

* TIMING...DANGEROUS WIND CHILLS WILL DEVELOP THIS EVENING AND 
  CONTINUE THROUGH SATURDAY MORNING.

* IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS 
  LITTLE AS 15 MINUTES.

* WINDS...WEST 5 TO 12 MPH.

* WIND CHILL...15 TO 20 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$

COZ090>092-KSZ001>004-013-027-NEZ079>081-071600-
/O.CON.KGLD.WC.Y.0003.000000T0000Z-170107T1600Z/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-WALLACE-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...ATWOOD...OBERLIN...
NORTON...GOODLAND...SHARON SPRINGS...BENKELMAN...CULBERTSON...
TRENTON...STRATTON NE...PALISADE...MCCOOK
1050 PM MST FRI JAN 6 2017 /1150 PM CST FRI JAN 6 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST /10 AM
CST/ SATURDAY...

* TIMING...DANGEROUS WIND CHILLS WILL DEVELOP THIS EVENING AND 
  CONTINUE THROUGH SATURDAY MORNING.

* IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN AS 
  LITTLE AS 15 MINUTES.

* WINDS...WEST 5 TO 12 MPH.

* WIND CHILL...15 TO 20 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
114 
WWUS43 KGLD 071554
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
854 AM MST SAT JAN 7 2017

COZ090>092-KSZ001>004-013-014-027-041-NEZ079>081-071700-
/O.EXP.KGLD.WC.Y.0003.000000T0000Z-170107T1600Z/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-WALLACE-GREELEY-DUNDY-HITCHCOCK-
RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...ATWOOD...OBERLIN...
NORTON...GOODLAND...COLBY...SHARON SPRINGS...TRIBUNE...
BENKELMAN...CULBERTSON...TRENTON...STRATTON NE...PALISADE...
MCCOOK
854 AM MST SAT JAN 7 2017 /954 AM CST SAT JAN 7 2017/

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST /10 AM CST/ THIS
MORNING...

TEMPERATURES HAVE WARMED AND WIND CHILLS HAVE IMPROVED ACROSS THE
ADVISED AREA. FURTHER WARMING WITH IMPROVE WIND CHILLS AT ISOLATED
LOCATIONS THAT ARE NEAR ADVISORY CRITERIA WITHIN THE HOUR, THUS
THE ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 6, 1:00 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 6, 1:00 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1200 PM MST Fri Jan 6 2017

.UPDATE...
Issued at 1022 AM MST Fri Jan 6 2017

Wind chill warnings/advisories expired as all but a few isolated
locations had warmed well above criteria. Based on surrounding
obs, the few sites still reporting near advisory criteria were
likely not up to date/representative. In any case expectation is
that further warming within the hour would still support
expiration.

Also made minor adjustment to high temps to account for locations
with deeper snow pack were highs may struggle to reach 20F. Will
monitor near term trends/short range guidance for any further
adjustments to highs today as it could be highly variable (in line
with narrow bands of deeper snow).

&&

.SHORT TERM...(Today through Sunday night)
Issued at 317 AM MST Fri Jan 6 2017

With wind chill highlights in effect across the majority of the
forecast area this morning, the forecast focus is on the cold
temperatures across the central high plains region. With low
temperatures early this morning between zero and 15 below zero,
wind speeds of only 5 to 10 mph are producing widespread wind
chills of 15 to 25 below zero. Localized wind chill values in the
vicinity of the Kansas, Colorado, and Nebraska tri-border region
are dropping to between 25 and 35 below zero.

Early morning lows will not be quite as cold Saturday morning with
readings in the single digits above and below zero, so wind chills
are only expected to bottom out between 10 and 15 below zero.

The mean jet stream position east of the Rockies continues to sag
south into the gulf coast states through Saturday as the main
upper trough sweeps across the southern plains into the
Mississippi Valley region and the Appalachians. This will allow
the cold area of surface high pressure currently over the high
plains to move further south and est across the plains states.

Over the western U.S. a ridge amplifies over the Intermountain and
Rocky Mountain region. The west to northwest flow aloft over the
Rockies will help produce a lee surface trough that extends from
eastern Wyoming to eastern New Mexico. Expect mainly south to
southwest surface flow between the exiting high pressure area and
deepening lee surface trough that will help bring high
temperatures back up into the 40s for most of the forecast area on
Sunday.

No precipitation is expected through the short term period.

.LONG TERM...(Saturday night through Thursday)
Issued at 1200 PM MST Fri Jan 6 2017

Saturday night through Friday...general theme is for warming
temperatures Sunday and Monday as an upper level ridge slowly moves
over the area. There will be periods of increasing and decreasing
clouds with no precipitation expected. An upper level trough moves
across the area late Monday night through Tuesday morning bringing
some cooler temperatures and perhaps breezy northwest winds to the
area. Near zonal flow expected Wednesday with continued above normal
temperatures. Cooler then colder air moves in for Thursday and
Friday. We could see some light snow as an upper trough moves across
the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1022 AM MST Fri Jan 6 2017

VFR conditions should continue through the TAF period at both
KGLD and KMCK terminals. Prevailing winds will remain below 10-12
kt through the TAF period, with direction varying from the west to
southwest due to high pressure sliding east of both terminals.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...DR
SHORT TERM...LOCKHART
LONG TERM...99
AVIATION...DR
Hazardous weather outlook, Jan 6, 11:07 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1007 AM MST FRI JAN 6 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071715-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1007 AM MST FRI JAN 6 2017 /1107 AM CST FRI JAN 6 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIND CHILL VALUES OF 10 TO 15 BELOW ZERO WILL DEVELOP AFTER
MIDNIGHT TONIGHT ACROSS THE TRI STATE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

WIND CHILL VALUES OF 10 TO 15 BELOW ZERO WILL CONTINUE SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 7:13 PM CSTWind Chill WarningGLDCheyenne, Rawlins16 hr

Nearby

Wind Chill Advisories in Kansas, 2017Wind Chill Advisories in Nebraska, 2017Wind Chill Advisories in Colorado, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.